Posted by uncouth on July 13, 2012, at 14:31:40
In reply to Re: Memantine for Depression - How long to wait? » SLS, posted by novelagent on July 12, 2012, at 15:12:24
Oh Scott I'm so sorry I've missed this thread over the past month because I've been experimenting with memantine (high dose) over the past three months myself, and have had actually pretty great results! I'm also BP2, and have had very terrible depressions in the past, though not as bad as yours, and I am more functional now (just started a job 2.5 months ago, though its still touch and go).
Please update me on your memantine experience. Interestingly, i'm also toying around with topamax as an adjunct to saphris to prevent weight gain (low dose). But back to to the memantine...here is my advice--- DO NOT GIVE UP ON MEMANTINE. I don't care how you feel on it. I don't care if you feel high as a kite. DO NOT GIVE UP ON IT. Are you still taking it? What dose? Are you taking the name brand or generic? There are differences. And I will echo what other people have said, you need to take it at the same time each day, 12 hours apart, and you also need to increase the dose SLOWLY, potentailly even more slowly than recommended....i messed around with my dosage way too much and suffered for it.
For me, I actually welcomed the dissassosicative and brainfoggish symptoms a bit...i was so wound up and was suffering from OCD-ish symptoms alongside the morbid depressive/hypomania/instability/hypersexuality (typical bipolar you know the drill) and dealing with severe insomnia becuase of sleep apnea, and starting a new job, that i was actually OK to be "checked out" for a few weeks while I was escalating the dose. Every time you increase the dose of memantine, you get to that dissassociative state again. I don't know if it's from the NMDA antagonism, or the nAchR antagonism, or a combination of both, but whatever it is, it's legit, and it's STRONG, and it can knock you out, and it can legitimately make you think that this drug is worthless and not for you and screw it. But DO NOT GIVE UP ON YOU. If you have to, back off the dose, slightly. If you have to, increase the dose by 2.5mg/week...but don't give up on it.
And don't stop escalating...you have not given the drug a full challenge until you have hit 60mg/day...i'm serious. Maybe you have to stay at each dose for 2 weeks, i don't know, maybe you have to endure some brain fog...i don't know...if it really gets intolerable, then just back off a little bit....you're the best judge...just remember it has a long half life, so it builds up, and the effects of your dosing will still be in you 2-3 days later, so take that into account when making dosage adjustments....take it from me...i've been kinda a basket case becuase i've tried to change things too quickly.
Oh and i'd recommend just sticking with the name brand namenda, if you can. The generic i ordered from overseas pharmacies feels less powerful.
Please let me knwo if you have any other questions.
It's working for me, in some dimensions, very dramatically, in other ways, less so, but my life is changing. THere are still ups and downs, fits and starts. My sleep apnea is still bad. Maybe i'm still a little to dissassociated for my own good....but i'm functional. In control of my impulses so much more. My cognition has improved. I don't feel depressive pain. I'm optimistic at times, even.
I'm at 50mg right now. may go up to 60mg.
Tell me what you think of it so far?